Heroin Overdose Graphic

Within the past five days six people have died after what officials suspect were overdoses, now bringing the overall total of overdose-related deaths in Delaware to 133.

Jill Fredel, Director of Communications for the Delaware Department of Health and Social Services, confirmed the six suspected overdoses.

"We had six deaths from suspected overdoses over the last five days. Those six deaths were since Friday, August 4th. Two of those were in Kent County, and four were in New Castle County," Fredel explained. "I think if you went to any room in our the state, or across the United States, and asked people if they've had somebody impacted by addiction, almost everybody would raise their hand, and that's been the unfortunate thing across our state and across the country.

"Delaware State Police post a number of traffic-related death signs, and the last time I looked it was 47 deaths from traffic accidents, and you compare that to 133 right now from suspected overdoses, that is just an incredible epidemic that we're facing," Fredel continued. "We are working to increase the access to Nalaxone (a life-saving opioid related overdose reversal medication), the first thing we have to do is save people's lives, and the more Nalaxone that we can put in people's hands the better, number one that's the most critical.

"After people overdose and are revived that's a really important time to try to connect them to care, they've been through something that's terrible and we hope they're ready for treatment," Fredel explained. "We need to work on improving that awareness that treatment options are available, and then connecting people to those treatment options."

In 2016, Naloxone was administered to 1,535 individuals by paramedics, police and other first responders in Delaware. In the first half of this year, the antidote was administered to 866 people in Delaware.

“While the Division of Forensic Science determines the particular chemical make-up of the substances involved in these deaths, it is critical that people be aware of the dangers,” Department of Health and Social Services (DHSS) Secretary Dr. Kara Odom Walker said. “If you see someone overdose, call 9-1-1 immediately. First responders have three to five minutes to administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress.”

Dr. Clay Watson, acting director of the Division of Substance Abuse and Mental Health, urged individuals in active substance use to see a medical provider immediately or call DHSS’ 24/7 Crisis Services Hotline to be connected to trained crisis professionals who can discuss treatment options. In Kent and Sussex counties, the number is 1-800-345-6785. In New Castle County, the number is 1-800-652-2929. Individuals and families also can visit DHSS’ website, www.HelpIsHereDE.com.